Advertisement

Annali di Matematica Pura ed Applicata

, Volume 166, Issue 1, pp 227–251 | Cite as

Homogenization of the heat equation for a domain with a network of pipes with a well-mixed fluid

  • Andro Mikelić
  • Mario Primicerio
Article
  • 92 Downloads

Abstract

We consider the linear heat equation in a domain occupied by a solid material with a network of pipes in which a well-mixed fluid is circulating. The temperature of the fluid in the pipe is uniform and its time variation is determined by the thermal flux on the wall of the pipe, plus a given internal source; continuity of the temperature across the pipe is also assumed. We suppose that we deal with a periodic geometry, with cells of size ε with inclusions of size rg; we study in detail in the case rε∼ε, referring to a previous paper for the case rε≪ε In the limit ε»0 we get a homogenized equation. The limit depends strongly on the ratio between the time variation of the temperature in the inclusions and the thermal flux through the interface. The homogenized equation has a new specific heat, which depends on the porosity and the constant of proportionality between the time variation of temperature and the flux on the boundary of the pipe. We also have a new thermal conductivity depending on the microstructure, and volume sources appear. The main tool is the energy method and we generalize the classical results for the more standard boundary conditions for parabolic equations. Finally, we consider the network of pipes forming a random ball structure. We prove convergence for this case. The homogenized equation is of the same form as in the periodic case but auxiliary problems are stochastic.

Keywords

Time Variation Parabolic Equation Heat Equation Solid Material Main Tool 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literature

  1. [1]
    E. Acerbi -V. Chiadò Piat -G. Dal Maso -D. Percivale,An extension theorem from connected sets,and homogenization in general periodic domains, Nonlinear Anal. TMA,18 (1992), pp. 481–496.Google Scholar
  2. [2]
    D. Cioranescu -J. Saint Jean Paulin,Homogénéisation de problèmes d'évolution dans des ouverts à cavités, C. R. Acad. Sci. Paris,286 (1978), pp. 899–902.Google Scholar
  3. [3]
    D. Cioranescu -J. Saint Jean Paulin,Homogenization in open sets with holes, J. Math. Anal. Appl.,71 (1979), pp. 590–607.Google Scholar
  4. [4]
    D. Cioranescu -F. Murat,Un terme étrange venu d'ailleurs, inNonlinear Partial Differential Equations and their Applications, Collège de France Seminar, vol. II: 60, 93–138; vol. III:70, 154–178; Reserach Notes in Mathematics, Pitman, London (1981).Google Scholar
  5. [5]
    A. Damlamian -P. Donato,Homogenization with small perforations of increasingly complicated shape, SIAM J. Math. Anal.,22 (1991), pp. 639–652.Google Scholar
  6. [6]
    V. Fitt -J. R. Ockendon -M. Shillor,Counter-current mass transfer, Int. J. Heat Mass Transfer,28 (1985), pp. 753–759.Google Scholar
  7. [7]
    M. Jakob,Heat Transfer, vol. II, Wiley, New York (1957).Google Scholar
  8. [8]
    S. Kaizu,Behavior of solutions of the Poisson equation under fragmentation of the boundary of the domain, Japan J. Appl. Math.,7 (1990), pp. 77–102.Google Scholar
  9. [9]
    S. M. Kozlov,Averaging of random operators, Math. USSR Sbornik,37 (1980), pp. 167–180.Google Scholar
  10. [10]
    O. A.Ladyzenskaja - V. ASolonnikov - N. N.Ural'ceva,Linear and quasilinear equations of parabolic type, Transl. A.M.S.,23 (1968).Google Scholar
  11. [11]
    J. L. Lions -F. Magenes,Problème aux limites non homogènes et applications, vol. 1, Dunod, Paris (1968).Google Scholar
  12. [12]
    J. L. Lions,Some Methods in the Mathematical Analysis of Systems and their Control, Gordon and Breach, New York (1981).Google Scholar
  13. [13]
    A. Mikelić -M. Primicerio,Homogenization of heat conduction in materials with periodic inclusions of a perfect conductor, inProgress in Partial Differential Equations: Calculus of Variations, Applications (C. Bandle et al., eds.) Pitman Research Notes in Mathematics vol.267, pp. 244–257, Longman, London (1992).Google Scholar
  14. [14]
    J. Saint Jean Paulin,Etude de quelques problèmes de mecanique et d'electrotechnique liés aux methodes d'homogénéisation, Thèse d'état, Université P. et M. Curie, Paris (1981).Google Scholar
  15. [15]
    E.Sanchez-Palencia,Non homogeneous media and vibration theory, Lecture Notes in Physics,127, Springer-Verlag (1980).Google Scholar
  16. [16]
    V. V. Zhikov,Problems of function extension related to the theory of homogenization, Diff. Eqns. (Trans. of Differ. Uravn.),26 (1990), pp. 33–34.Google Scholar
  17. [17]
    V. V. Zhikov,Asymptotic problems connected with the heat transfer equation in perforated domains, Math. USSR-Sbornik,67 (1990), pp. 1283–1305.Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Aplicata 1994

Authors and Affiliations

  • Andro Mikelić
    • 1
    • 2
  • Mario Primicerio
    • 3
  1. 1.Rudjer Boskovič InstituteZagrebCroatia
  2. 2.Laboratoire d'Analyse NumériqueUniversité Lyon 1Villeurbanne CedexFrance
  3. 3.Dipartimento di Matematica «Ulisse Dini»Università di FirenzeFirenzeItaly

Personalised recommendations